Ask an expert
Question

13 Mar 2004

Knee pain
Hi DOc

A recent xray showed thinning of the cartlidge in my knees. Also that GP said I have some osteo - arthritis in the knees. My problem is my husband and I have planned a 6 month round the world trip which we would love to do but at the moment I cannot even walk from my bedroom to the bathroom my knees are so sore! I was taking Athrotec 75 but my stomach burned like hell (I have gastro problems) anyway so the GP said to stop taking NSAIDs and just to rest. Rest helps for a while but as soon as I walk up steps (we live in a duplex) my knees start aching again - like knives stabbing in the joint and the area around the knees aches. All I am using now is TransAct strips which help for about 2 days and then its back to that pain. Will cortisone injections in the knees 'cure' me for long enough to go on my trip (we have cut out all excessive walking from our trip plans - will take buses etc) or do you think I am taking a risk? My knees feel incredibly weak even if I just stand long enough to do dishes, my knees start 'shaking'. What do you think - what should I do about the trip and what other treatment is available to me?
Answer 362 views
Expert
CyberDoc
CyberDoc

01 Jan 0001

Mary, you can try taking an anti-inflammatory that is safe for the stomach. The best ones are Celebrex® and Vioxx®. They’re taken once daily and should take away the pain within a couple of days. If they don’t the best would be to see an orthopaedic surgeon and have it sorted out. Good luck.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9269 votes
No
66% - 17863 votes
Vote